Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 66, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 1997, 3:25 AM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1997, 3:25 AM CDT (08:25 UTC)
- Expired
- Jun 24, 1997, 4:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Campbell County, SD, Corson County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 240825 RRA SVRABR SDC021-031-041-129-240915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 325 AM CDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN CAMPBELL COUNTY - NORTH CENTRAL SOUTH DAKOTA EASTERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA WESTERN WALWORTH COUNTY - NORTH CENTRAL SOUTH DAKOTA EASTERN CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA * UNTIL 415 AM CDT (315 AM MDT) * SOME COMMUNITIES AFFECTED WAKPALA POLLACK MOBRIDGE SELBY * AT 325 AM CDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MCLAUGHLIN TO NEAR LA PLANT. THE LINE WAS MOVING EAST AT 40 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! RGB/TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:32 PM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, Jun 23, 8:32 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 830 PM CDT MON JUN 23 1997 SO FAR THE CAP IS HOLDING! TNTS UPPER AIR CONT TO SHOW VERY WARM MID LEVEL TEMPS BUT WITH PLENTY OF INSTABILITY PER CAPES AROUND 3K AND LI -9. SFC FRNT FRM NW OF ABR S TO JUST NORTH OF PIR SEEMS TO HAVE MADE LITTLE IF ANY PROGRESS THIS EVE. BNDRY HAS BEEN THE FOCUS FOR SOME ACCAS JUST NW OF ABR. FOR NOW WILL LEAVE FORECAST AS IS SINCE ANY STORMS THAT MIGHT POP WILL QUICKLY GO SVR...ALTHO HELICITY VALUES NOT REAL FAVORABLE FOR SUPERCELLS OVER MOST OF THE CWA.. MAIN THREAT MAY END UP BEING HEAVY RAIN AND WILL HAVE TO KEEP EYE ON THIS THRU NIGHT. ALL THIS SAID PRE FNTL CONVECTION MIGHT BE HARD TO COME BY TNT GIVEN THAT 12Z MODELS ARENT SHOWING THE THICKNESS RIDGE CRASHING UNTIL DAYTIME TUE. WILL SEE. .ABR...NONE. TDK
In the hours before
Special weather statement, Jun 24, 3:17 AM CDT, 8 minutes before
SDZ003>006-010-015-017-033-034-241120- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 316 AM CDT (216 AM MDT) TUE JUN 24 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTION OF NORTH CENTRAL...CENTRAL AND NORTHEASTERN SOUTH DAKOTA. SOME COMMUNITIES INCLUDED IN THE WATCH ARE ABERDEEN...MOBRIDGE...FT PIERRE...FAULKTON AND IPSWICH. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS HAVE ALREADY PRODUCED STRONG WINDS AND COPIOUS AMOUNTS OF HAIL OVER PARTS OF NORTH CENTRAL SOUTH DAKOTA. SEEK SHELTER IF THESE STORMS APPROACH. BANN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 43 min |
| Jun 24, 2:20 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 60 min |
| Jun 24, 2:48 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 47 min |
| Jun 24, 3:25 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.